MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT3H08
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the penumbra smart coil (smart coil) pusher assembly.The pusher assembly had multiple kinks approximately 171.0 cm from the proximal end, and blood was observed inside the pusher assembly lumen.The embolization coil was intact with the pusher assembly and had offset coil winds and gaps, and the pull wire was inside the distal detachment tip (ddt).The embolization coil had offset coil winds and gaps near its proximal end.Conclusions: evaluation of the returned penumbra smart coil detachment handle (handle) revealed that it passed for both pull force and throw distance when functionally tested.Evaluation of the returned smart coil revealed that the pet lock was broken and the embolization coil was intact with the pusher assembly.A broken pet lock indicates that a pull force was applied to the proximal end of the pull wire, typically in an attempt to detach the coil.Further evaluation revealed that the distal section of the pusher assembly was kinked and the embolization coil had offset coil winds and gaps.This damage may have occurred due to forceful manipulation during positioning within patient anatomy.The pusher assembly kinks likely caused a buildup of friction between the pull wire and the inner pusher assembly lumen, which likely caused a buildup of friction that overcame the force delivered by the handle.The blood observed inside the pusher assembly lumen may have also contributed to the buildup of friction in the pusher assembly lumen.Further evaluation revealed the non-penumbra microcatheter was kinked near the hub.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior cerebral artery (aca) using a penumbra smart coil (smart coil) and a penumbra smart coil detachment handle (handle).During the procedure, the physician advanced a non-penumbra sheath into the internal cerebral artery (ica), then advanced a non-penumbra microcatheter through the sheath and into the aneurysm.Next, the physician deployed a smart coil into the aneurysm but was unable to detach the coil using the handle.After three failed attempts to detach the smart coil, the physician removed the coil and completed the procedure using another coil without further issues.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6732528
Report Number3005168196-2017-01221
Device Sequence Number1371369
Product Code HCG
UDI-Device Identifier00814548017013
UDI-Public00814548017013
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 06/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/01/2021
Device Catalogue Number400SMTSFT3H08
Device Lot NumberF70923
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/10/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/22/2017
Initial Report FDA Received Date07/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1